Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 124, NWS Des Moines, IA

June 28, 20195 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2019, 10:59 AM CDT for 5 counties in Iowa. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2019, 10:59 AM CDT (15:59 UTC)
Expired
Jun 28, 2019, 11:45 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Appanoose County, IA, Davis County, IA, Mahaska County, IA, Monroe County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 11:05 AM CDTTSTM WND DMGMoravia, IAAPPANOOSE COUNTY DISPATCH IS REPORTING TREES DOWN AND BUILDING DAMAGE IN MORAVIA.
Jun 28, 11:06 AM CDTTSTM WND DMGMoravia, IAROOF DAMAGE TO BUILDINGS. SIDING DAMAGE TO BUILDINGS. MULTIPLE MAPLE TREES WITH LIMBS 10 TO 12 INCHES IN DIAMETER DOWN. WINDS WENT THROUGH CENTER OF TOWN, TREE DAMAGE WIDESPREAD.
Jun 28, 11:13 AM CDTTSTM WND DMGAlbia, IASOCIAL MEDIA REPORT OF TREES DOWN IN ALBIA.
Jun 28, 11:20 AM CDTTSTM WND DMG1 W Ottumwa, IAREPORT OF LARGE BRANCHES DOWN ON THE WEST SIDE OF OTTUMWA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1786 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

171 
WUUS53 KDMX 281559
SVRDMX
IAC007-051-123-135-179-281645-
/O.NEW.KDMX.SV.W.0124.190628T1559Z-190628T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1059 AM CDT Fri Jun 28 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Monroe County in south central Iowa...
  Wapello County in southeastern Iowa...
  Northern Davis County in southeastern Iowa...
  Southern Mahaska County in south central Iowa...
  Northeastern Appanoose County in south central Iowa...

* Until 1145 AM CDT.

* At 1058 AM CDT, severe thunderstorms were located along a line
  extending from near Hedrick to near Albia, moving south at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Airport observations from Ottumwa reported 61 mph wind 
           gusts.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ottumwa, Centerville, Albia, Eddyville, Ottumwa Industrial Airport,
  Lake Sundown, Rathbun Lake, Eldon, Fremont, Moravia, Agency,
  Lovilia, Blakesburg, Drakesville, Kirkville, Floris, Unionville,
  Chillicothe, Udell and Albia Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4068 9284 4114 9297 4116 9287 4117 9287
      4130 9241 4116 9241 4116 9218 4087 9218
TIME...MOT...LOC 1558Z 343DEG 26KT 4114 9232 4100 9274 

HAIL...1.00IN
WIND...60MPH
 
$$

Curtis
1 follow-up statement
356 
WWUS53 KDMX 281628
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1128 AM CDT Fri Jun 28 2019

IAC007-051-123-135-179-281645-
/O.CON.KDMX.SV.W.0124.000000T0000Z-190628T1645Z/
Monroe IA-Wapello IA-Davis IA-Mahaska IA-Appanoose IA-
1128 AM CDT Fri Jun 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR SOUTHEASTERN MONROE...WAPELLO...NORTHERN DAVIS...SOUTHEASTERN
MAHASKA AND NORTHEASTERN APPANOOSE COUNTIES...

At 1127 AM CDT, severe thunderstorms were located along a line
extending from near Batavia to near Lake Sundown, moving south at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters and automated observations have 
         reported winds in excess of 60 mph and trees down.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ottumwa, Centerville, Albia, Ottumwa Industrial Airport, Lake
Sundown, Rathbun Lake, Eldon, Moravia, Agency, Blakesburg,
Drakesville, Kirkville, Floris, Unionville, Chillicothe, Udell, Albia
Municipal Airport, Sharon Bluffs State Park and Lake Wapello State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4103 9294 4120 9241 4116 9241 4116 9218
      4087 9218 4068 9284
TIME...MOT...LOC 1627Z 343DEG 26KT 4095 9224 4081 9266 

HAIL...1.00IN
WIND...60MPH
 
$$

Curtis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:50 AM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 28, 5:50 AM CDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
550 AM CDT Fri Jun 28 2019

...Updated for 12z Aviation Discussion...

.DISCUSSION.../Today through Thursday/
Issued at 346 AM CDT Fri Jun 28 2019

Much of the evening to just after midnight had a relatively quiet
scene over central Iowa on GOES-East clean IR imagery. Recently,
there has been some development over western Iowa shortly after 6z
and over southwest Iowa/southeast Nebraska after 7z. Some of the
convective allowing models (CAMs) such as recent runs of the HRRR,
ESRL HRRR, and RAP show trying to develop and then dissipating
toward sunrise. The 4km NAM Nest blows this up into an MCS that then
propagates southward. Based on satellite trends, the latter seems
unlikely and will likely be looking at showers and storms festering
over the next several hours over southwest Iowa into far south
central Iowa. Additionally, there is a thunderstorm complex ongoing
over southeast Minnesota into Wisconsin that will pass northeast of
our area. However, there is some indication in the HRRRs as well as
the high resolution WRF cores that part of this or development on
the southwest side will bring storms southward into our northeast
forecast area after 5am. Recently radar imagery shows a cell in
Fillmore County, Minnesota that appears to be attempting to go
southward. If storms do move into our northeast forecast area,
expect gusty winds and small hail to accompany these storms, but
they should be dissipating toward midday.

The rest of today will see mid-level heights continue to increase
overhead as the mid-level ridge and high pressure expand
northeastward over the region. Temperatures were lowered slightly,
but the end result will still be a hot and humid day with heat index
values well into the 90s and touching 100 degrees in some places at
times. The HRRR and to a lesser extent the ESRL HRRR and RAP show
possible late afternoon thunderstorm development over our northeast
forecast area, perhaps on a residual boundary if one exists.
Parameterized models such as the GFS, NAM, and ECMWF also show some
low QPF over this area as well lending credence to this idea. For
now, have some low PoPs for this scenario, but overall confidence in
this is low given that it may hinge on morning convection passing
through, which is also uncertain.

Not to sound like a broken record, but there is yet another chance
tonight of storm development, which is advertised in the high
resolution WRF cores as well as the GFS and ECMWF. Once again, model
performance of late with the convective allowing and parameterized
models has not been stellar at times with the 00z ECMWF and to a
lesser degree the 00z GFS showing a QPF bullseye earlier this
evening (00z-06z), but with little in the way of observed rainfall
to validate these models. CAM performance falls into this camp with
HRRR runs struggling initially Thursday morning with storm
development over northeast Nebraska and southeast South Dakota and
the upscale growth. Bottom line for tonight, have tried to focus
PoPs over parts of our eastern forecast area and in collaboration
with neighboring offices.

For Saturday and Sunday, attention turns from thunderstorm potential
to the heat and humidity. Confidence remains high in a period of
high heat and humidity with an understanding that temperatures and
dewpoints may change slightly and thus change the heat index value
slightly. This has been seen over the last three forecast cycles
with shifts of a degree or two commonplace and honestly this is
nothing unusual. There was some concern last night about possible
mixing out of the low level moisture, but confidence is growing that
this will not occur. Will use initial guidance from the National
Blend of Models (NBM) for dewpoint temperature, which is close to
the bias corrected grids and away from the seemingly high raw
models, some of which push an average dewpoint over our area of
responsibility into the upper 70s! Therefore, dewpoints will be in
the low to perhaps middle 70s over central Iowa and combined with
high temperatures in the upper 80s or low 90s, the heat index values
will be well into the 90s and approaching 105 degrees in isolated
places during peak heating. It is not surprising that the Synoptic
Heat Health System has and continues to peg a series of days of
Moist Tropical+/++ at Des Moines and Waterloo. Precluding an
advisory being issued this morning is uncertainty in storm
evolution tonight into Saturday morning and any leftover debris
clouds on Saturday. Additionally, Heat Advisory criteria is 105
degrees and looking at forecast heat index values there is only a
small area northwest of Polk County that meets this criteria. Even
looking at areas with a heat index value of 103 degrees yields a
similar area northwest of Des Moines. The story has and does
remain the same even if temperatures, dewpoints, or heat index
values change a degree or so in the coming 24 hours that this will
be the first episode of high heat and humidity for central Iowa
late this week into this weekend. With it being a weekend, many
people will be outdoors for recreation and area festivals and
celebrations and will need to take heat precautions. Stress on
livestock will also be in play with the USDA Cattle Heat Stress in
their danger to emergency categories. We will continue to message
this heat episode through weather stories, Hazardous Weather
Outlook, social media, and will also issue a Situation Report to
raise awareness among stakeholders across central Iowa.

The ridge shows signs of weakening early next week among the global
models and their ensembles. As the northern extent of the mid-level
ridge shrinks southward with slightly decreasing heights and a
wavering surface boundary also encroaching on northern Iowa,
shortwave troughs riding the top of the ridge will bring a return of
thunderstorms chances. The best chance for storms will be over
northern Iowa with drier conditions (though not necessarily dry)
over southern Iowa. Something that bears watching the evolution of
this weekend into next week will be the possibility of repeated
rounds of storms early next week over northern Iowa. With an area of
precipitable water values over 1.5 to at times near 2 inches over
northern Iowa from Sunday night through Tuesday night, weak
nocturnal 850-300mb flow averaging 15 knots, warm cloud depths
around 4000m, and moisture transport into the wavering boundary,
this could result in locally heavy rainfall. Toward middle to latter
part of next week, models are still at odds with each other with the
ECMWF trying to build the ridge back into the region while the GFS
is flatter and has shortwaves passes through the region.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 550 AM CDT Fri Jun 28 2019

Primary concerns this period will be several chances for storms to
impact the terminals, especially ALO and MCW. Ongoing
thunderstorms complex pushing into northeast Iowa is beginning to
surge south and south and south-southwestward and should reach
ALO around 1130z. Gusty winds and impacts down to IFR are possible
with TEMPO group showing MVFR. Less certainty on impact at MCW so
just carrying VCTS. After this round ends later this morning,
there should be another chance after 20z at MCW and ALO. These
storms may sink southward tonight and could impact DSM and OTM,
but confidence too low to include any mention at this time.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Jun 28, 3:45 AM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
345 AM CDT Fri Jun 28 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-290845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
345 AM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to perhaps severe thunderstorm remain possible early this
morning and then again late this afternoon into tonight. The
primary threats would be strong, damaging wind gusts, large hail,
and locally heavy rainfall.

Hot and humid conditions will develop today and last into this
weekend. Heat index values will be well into the 90s today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot and humid conditions are expected through Monday. Heat index
values will be well into the 90s through this time period with
heat index values of 100 or greater at times in some areas on
Saturday and Sunday.

Thunderstorm chances return to parts of Iowa again next week. Any
severe risk will be better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times through tonight.

Ansorge

In the hours before

Special weather statement, Jun 28, 9:56 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Des Moines IA
956 AM CDT Fri Jun 28 2019

IAZ045>047-057>060-071>074-281600-
Guthrie IA-Boone IA-Audubon IA-Greene IA-Marion IA-Polk IA-Adair IA-
Carroll IA-Madison IA-Dallas IA-Warren IA-
956 AM CDT Fri Jun 28 2019

...Gusty Winds to Around 40 mph...

At 954 AM CDT, a gust front is located along a line extending from
near Madrid to near Carlisle and is moving into the Des Moines metro
area from the northeast. Movement was from the east northeast at
around 40 mph.

Winds in excess of 40 mph will be possible as the gust front
progresses through the area.

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Indianola, Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Perry,
Winterset, Adel, Guthrie Center, Windsor Heights, Carlisle, Polk City
and Saylorville.

LAT...LON 4189 9489 4196 9382 4154 9333 4151 9333
      4151 9329 4145 9322 4128 9417
TIME...MOT...LOC 1454Z 081DEG 34KT 4190 9386 4150 9339

Curtis
Special weather statement, Jun 28, 10:07 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1007 AM CDT Fri Jun 28 2019

IAZ060-061-073>075-084>086-095>097-281630-
Wapello IA-Appanoose IA-Marion IA-Jasper IA-Wayne IA-Polk IA-
Lucas IA-Davis IA-Mahaska IA-Monroe IA-Warren IA-
1007 AM CDT Fri Jun 28 2019

...Heavy Rain, Gusty Winds, and Small Hail...

At 1005 AM CDT, mesonet observations and trained weather spotters
reported strong thunderstorms along a line extending from 6 miles
north of Pleasantville to near Hayesville. Movement was south at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Rainfall amounts up to around one inch will be possible with these
storms.

Locations impacted include...
Ottumwa, Oskaloosa, Pella, Knoxville, Centerville, Chariton, Albia,
Bloomfield, Corydon, Mitchellville, Monroe, Pleasantville, Prairie
City, New Sharon, Melcher-Dallas, Eddyville, Ottumwa Industrial
Airport, Lake Sundown, Rathbun Lake and Knoxville Raceway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4076 9356 4165 9336 4153 9276 4151 9275
      4151 9266 4146 9241 4116 9241 4116 9218
      4060 9218 4059 9271
TIME...MOT...LOC 1505Z 004DEG 37KT 4148 9332 4127 9229

Curtis
Local storm report, Jun 28, 10:20 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1020 AM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TSTM WND GST     LEIGHTON                41.34N 92.79W
06/28/2019  M50 MPH          MAHASKA            IA   MESONET

            CWOP PEAK GUST.

&&

FOWLE
Local storm report, Jun 28, 10:21 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1021 AM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND GST     4 WNW FREMONT           41.23N 92.50W
06/28/2019  M53 MPH          MAHASKA            IA   AWOS

            AWOS STATION KOOA OSKALOOSA AIRPORT.

&&

FOWLE
Local storm report, Jun 28, 10:46 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1046 AM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TSTM WND GST     LEIGHTON                41.34N 92.79W
06/28/2019  M50 MPH          MAHASKA            IA   MESONET

            CWOP PEAK GUST.

1015 AM     TSTM WND GST     4 WNW FREMONT           41.23N 92.50W
06/28/2019  M53 MPH          MAHASKA            IA   AWOS

            AWOS STATION KOOA OSKALOOSA AIRPORT.

0929 AM     HAIL             1 SSW GILMAN            41.86N 92.80W
06/28/2019  E1.00 INCH       JASPER             IA   PUBLIC

            MPING REPORT.

0922 AM     HAIL             GILMAN                  41.88N 92.79W
06/28/2019  E1.00 INCH       MARSHALL           IA   PUBLIC

            SOCIAL MEDIA PICTURE.

0758 AM     HAIL             3 NNW DIKE              42.50N 92.66W
06/28/2019  E1.00 INCH       GRUNDY             IA   PUBLIC

            MPING REPORT.

&&
Local storm report, Jun 28, 10:59 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1059 AM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     TSTM WND GST     4 SE KIRKVILLE          41.11N 92.45W
06/28/2019  M61 MPH          WAPELLO            IA   ASOS

            REPORT AT THE OTM AIRPORT ASOS. SUSTAINED
            WIND OF 41 MPH.

&&

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:38 AM CDTSpecial Weather StatementDMXBlack Hawk, Butler, Grundy67 min
Jun 28, 8:01 AM CDTSpecial Weather StatementDMXGrundy, Marshall, Poweshiek, Tama74 min
Jun 28, 8:50 AM CDTSpecial Weather StatementDMXJasper, Mahaska, Marshall, Poweshiek70 min
Jun 28, 9:22 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek23 min
Jun 28, 9:56 AM CDTSpecial Weather StatementDMXDallas, Guthrie, Madison, Polk64 min
Jun 28, 10:07 AM CDTSpecial Weather StatementDMXAppanoose, Davis, Lucas, Mahaska, Marion, Monroe and 2 more83 min
Jun 28, 11:07 AM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wayne38 min
Jun 28, 11:20 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Monroe, Wapello, Wayne55 min
Jun 28, 3:18 PM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 41 more30 hr
Jun 28, 6:56 PM CDTRiver Flood WarningDMXMahaska, Wapello12 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.